RSS Feed Print
new problem with rivastigmine
Iris L.
Posted: Monday, January 4, 2016 11:30 PM
Joined: 12/15/2011
Posts: 16104


My pharmacy has now given my generic rivastigmine patches instead of Exelon patches.  In the three weeks I have had them, they have come off six times.  I am not getting my full dosage of medication.  This rarely happened with the brand name Exelon patch.  

I called the company, Alvogen, and they had nothing to say.  The pharmacist said to request a new box of patches.  I already have a new box for January, so I will try that.  But I am not optimistic about using this generic brand.  All day, I keep checking my arm to see if it is still in place.  (sigh)

Iris L.


Mimi S.
Posted: Tuesday, January 5, 2016 9:04 AM
Joined: 11/29/2011
Posts: 7036


Next step is to have doctor request the original as necessay for you.
Caring4two
Posted: Tuesday, January 5, 2016 10:11 AM
Joined: 7/6/2014
Posts: 645


We have the same problem. I put them on my husband's back each morning. They are not near as "sticky" as the name brand. Good you called the company. Bad they didn't have an answer. Generic, 90 day supply costs us $10.00. Name brand 90 day supply costs us $150.00.

I think I will call Alvogen also and complain. We shouldn't have to pay more for name brand when the generic is defective.  


Iris L.
Posted: Tuesday, January 5, 2016 2:08 PM
Joined: 12/15/2011
Posts: 16104


I have been trying to think of a possible cause for this problem.  I use baby oil to cleanse the adhesive residue that sticks to my skin, then clean with soap and water.  Perhaps there was still some residue of baby oil that kept the new adhesive from sticking.  


I will avoid the baby oil.  That was the only way I found to clean the adhesive residue.  Several methods had been discussed on the boards before, but the baby oil worked the best for me.


Mimi, if this doesn't work, I know the neurologist won't have a problem with writing dispense as written.  But I will have to fight the insurance company.  


Caring for two, yes, there is a big price differential between generic and brand name, but if the generic isn't working, then the patient is not being treated adequately.  And that is not acceptable.


Iris L.


MROT
Posted: Wednesday, January 6, 2016 1:26 AM
Joined: 12/7/2015
Posts: 13


Wow I just refilled for my wife and got generic haven't quite run out yet but at least I will be wary! Thanks!

 


llee08032
Posted: Wednesday, January 6, 2016 6:46 AM
Joined: 5/20/2014
Posts: 4406


Iris,

I don't know if it's the baby oil because you are cleaning the site and moving the patch around. Perhaps after the baby oil you could swab with alcohol to dry up the oil. You may also want to try putting a strip of scotch tape or band aid over the patch and see if that works to keep it in place. Hopefully, you are not experiencing any cognitive changes as a result of being switched to the generic brand.


Iris L.
Posted: Wednesday, January 6, 2016 10:30 AM
Joined: 12/15/2011
Posts: 16104


Ilee, the Alvogen customer representative did suggest that I could use breathable tape to cover the patch.  That is what they advise for a different transdermal medication.  That is not acceptable to me.  The Exelon patch stayed on, even during showering.  


So far, over these two days, the generic patches have stayed on.  I hope that the baby oil was the problem, because I have a solution for that.  


Iris L.


Iris L.
Posted: Friday, January 8, 2016 9:41 AM
Joined: 12/15/2011
Posts: 16104


I have a new problem now.  The adhesive is itchy, and I have been scratching at the site.  Thus, the patch was scratched off this morning.  


I will probably try a different brand, because there are several companies that provide rivastigmine.  But I don't know what adhesive they use.


Iris L.


Alzwell
Posted: Friday, January 8, 2016 12:27 PM
Joined: 3/1/2015
Posts: 2140


Iris, I'm sorry you're having this problem. Like you said, there are other generic brands. DH has been using generic patches from Sandoz for about 6 months with no problems at all. I hope you find the solution soon.

Dana


mrranch2
Posted: Friday, January 8, 2016 1:11 PM
Joined: 6/26/2015
Posts: 5


  I've had the same problems, but refuse to go back to brand name due to cost differences.  I occasionally had the same problem previously with the brand name, so I've come up with two solutions:

First, I clean the area with alcohol (recommended by my wife, who is an RN) and wait a bit to be sure its dry.  Then apply the patch, rubbing it well to make sure it sticks.

If an edge starts coming loose, I cover it with a band-aid or some paper medical tape (also recommended by my wife).  Only problem is if I start to sweat or the paper tape gets wet, the whole thing comes off.

If the patch itself is getting loose I cover it with a 2 1/4 x 2 1/4 Tegraderm Film (this is what was used by a nurse when I was in the hospital; it's also what is used to cover and hold IVs).  This works great, although it is a little more difficult to remove.  You can get Tegraderm in various sizes at a pharmacy or medical supply store, or order them from Amazon (about $7 for a pack of 24).

Both methods work real well for me.


Iris L.
Posted: Saturday, January 9, 2016 12:55 AM
Joined: 12/15/2011
Posts: 16104


Thanks for responding, Alzwell and mrranch2.  Re: cost:  I spent ~$4,500 last year on meds.  Most of my medications were brand name.  I will try the alcohol and the tapes.

Iris L.


llee08032
Posted: Saturday, January 9, 2016 8:59 AM
Joined: 5/20/2014
Posts: 4406


Iris,

I'm sorry you are having these problems with the generic patch. I too had itching from the adhesive but from the brand name. I had red circle burns also in the center of the adhesive residue which confirmed I was allergic to the medication. I hope there is an easy solution where you can continue to derive the benefits from the patch and save $$!
Iris L.
Posted: Saturday, January 9, 2016 2:11 PM
Joined: 12/15/2011
Posts: 16104


Thanks, Ilee.  I don't know what is the problem.  I usually don't have skin allergies.  But I have a gouge mark from scratching the area.   The area itself where the patch was is not red, nor does it itch today.  We'll see.

Iris L.


JodiL
Posted: Saturday, March 12, 2016 5:46 PM
Joined: 3/11/2016
Posts: 5


Hi Iris,

Me again   Quick question, although I realize this is an older post. My instructions said to put the patch in a different place each time over a 2 week period...  I live alone and it's hard to reach 14 different places, I am thinking, although I think I have figured out most of them since you can use your upper arm also.. When my first one fell off, I thought I may have knocked it off with my bra strap but since I have been sick (feeling better I might add but have just been hanging around in my jammies, so no bra, and it is sticking better.. but wondered if you found a solution for when I am dressed again


Iris L.
Posted: Saturday, March 12, 2016 6:23 PM
Joined: 12/15/2011
Posts: 16104


Jodi, I use my upper arms and shoulders, 7 days for the left arm, then 7 days for the right arm.  

The pharmacy allowed me to return to Exelon patch this month.  I didn't have the same problem with the patch falling off with Exelon.


Iris L.


alz+
Posted: Sunday, March 13, 2016 9:27 AM
Joined: 9/12/2013
Posts: 3526


Iris - did switch to generic coincide with feeling kind of low?

I wonder if the original provided more energy?


Iris L.
Posted: Sunday, March 13, 2016 11:39 AM
Joined: 12/15/2011
Posts: 16104


I don't feel like I am receiving a full dosage with the generic.

 

Iris L.
BillBRNC
Posted: Tuesday, March 15, 2016 1:39 PM
Joined: 12/2/2015
Posts: 1018


I''ve seen similar problems with other generic medications. One I have is a cream that is mixed at the pharmacy, but the generic mfg doesn't include enough alcohol in the mix pack. So it isn't really cream when I get it. So I put vodka in it and mix it so it is like the normal kind. Seems to work. Other generic versions of the same med work fine. The pharmacies just take what their supplier provides, and the supplier takes what is the least expensive. There is notning much we can do, other than make do with what we have. The tape idea sounds good. I would look up and make sure it isn't interfering with the medication. What really bugs me is how one month the generic c-pay for a particular drug might be $6, then two months later it is $85. Go figure that one out. I call, but I get a bunch of junk in response, plus I have a bad time explaining or understanding. I just know I either pay more or get less. I try not to let it get to me, that is the only real answer as far as I can tell.